While painkillers such as Percocet are commonly prescribed for pain experienced from injuries or surgical procedures, they used those who are suffering from chronic pain. However valuable this medication is for those who are suffering. It does carry with it a significant risk of addiction and overdose. With this in mind, today we are taking a closer look at Percocet overdose symptoms that can be cause for concern, and the need to find a drug addiction treatment center in Mclean VA.
How Does Percocet Treat Pain?
Percocet is an opioid medication that contains a combination of oxycodone hydrochloride and acetaminophen, the latter of which is you may know by its brand name, Tylenol. The medication works by inhibiting the brain’s perception of pain, making it less severe or completely subside. It doesn’t do anything to the nerves experiencing the pain, but rather prevents the chemical messengers warning the brain of damage to the body from reaching the autonomic centers that make the person react to the pain.
As you can imagine, this can cause significant impairment to a person’s ability to function. What’s more, the medication can induce a euphoric effect, especially in those who are not experiencing acute or chronic pain. The desire to experience this euphoric relief can result in addiction if abusing the medication.
Percocet Overdose Symptoms
Percocet is one of the most commonly abused prescription drugs on the market, and it carries a greater degree of danger if used in a manner other than how one prescribes it or if combined with alcohol or other sedative medications. A Percocet overdose is a medical emergency, with serious side effects up to and including death if not treated immediately.
Symptoms of Percocet overdose include the following:
- Respiratory distress or shallow breathing
- Slowing of the heart rate and constricted or pinpointed pupils
- Cold, clammy skin and blue lips or finger/toenails
- A sudden drop in blood pressure
- Dizziness and vertigo
- Unresponsiveness, unconsciousness, or coma
If untreated, these symptoms can escalate and result in fatal complications such as cardiac arrest or total apnea of the respiratory system. The immediate treatment used by EMTs and first responders includes the injection of naloxone, which serves as an antidote to opioid effects. However, this is only a first step and further treatment is necessary to ensure that the symptoms of an overdose do not persist once the naloxone wears off.
Percocet Overdose and Addiction
The long-term abuse of Percocet for its narcotic effects can result in opioid addiction and have a detrimental effect on a person’s physical and psychological health. If you suspect that you or a loved one may be developing an addiction to Percocet or any other prescription medication, please consider an addiction treatment program like the one we offer here at Sagebrush.
Our drug addiction treatment center in Mclean VA is fully ready to provide a comprehensive treatment program for all phases of a client’s treatment from beginning to end. Give us a call at 866.488.1156 for more information on our residential and outpatient treatment programs, and about Percocet overdose symptoms.